Benzodiazepines (benzos) are quickly gaining attention as one of the most dangerous kinds of drugs on the market. While the nation’s deadly opioid epidemic, which continues to claims thousands of lives each year through overdoses and deaths, has claimed much of the spotlight, it’s becoming apparent from recent data that benzos must be on the radar as well.
More than five million people age 12 and older in the U.S. had misused benzos in 2015, according to the 2015 National Survey on Drug Use and Health (NSDUH). And, an April 2016 study reports that the number of prescriptions for benzodiazepines has increased considerably in the nation as well as fatal benzo-related overdoses. Medical News Today reports that hospital admissions for benzodiazepine misuse have tripled since 1998. And, in 2015, more than 9,000 people experienced death by overdose as a result of benzodiazepine abuse.
There has even been some overlap as mixing benzos with opioids also has contributed to some of the deaths counted in the opioid death toll.
These prescription medications are more commonly known as sedatives or tranquilizers. They are prescribed to help people with anxiety disorders, panic disorders, insomnia, seizures, and certain phobias. Benzodiazepines also are prescribed for people who are in severe alcohol withdrawal. The drugs can be taken orally as a pill or tablet, or it is administered intravenously to people who are having surgery.
The medications attach themselves to the brain’s gamma-aminobutyric acid (GABA) receptors and increase the GABA neurotransmitter, which creates a relaxed, sedative effect by slowing down the body’s nervous system. These psychoactive medications are highly addictive and can easily lead to dependence, so medical professionals prescribe them for short-term use only.
Ativan (lorazepam), Klonopin (clonazepam), Valium (diazepam), and Xanax (alprazolam) are among the benzos that are misused and abused. Common side effects of benzodiazepine use include slurred speech, sedation, motor impairment, disorientation, and behavior reminiscent of alcohol intoxication. It is also advisable for persons with these conditions, including those with kidney and liver dysfunction, to check with their doctor. The doctor can determine whether there should be total contraindication or if a smaller benzodiazepine dose can be tolerated based on the severity of their condition.
Benzodiazepine therapy has been effective for many people when the medications are used as directed. Excessive use, however, can lead to dependence and addiction. The longer these drugs are used, the greater the chances are that users will find it difficult to stop using them on their own.
Physical and psychological signs of benzodiazepine addiction include:
Chronic benzodiazepine abuse can bring on the same symptoms that led users to take them in the first place. Among those are:
Each benzodiazepine has its own level of potency and can be habit-forming when taken by itself. Taking two more benzos together only compounds the effects of each drug, which are similar in nature. Mixing benzos only compounds both drugs’ effects, which, according to VeryWell Mind, include:
One can also exhibit impaired judgment and suppressed reflexes after mixing benzos.
Some people may think taking two benzos together will help them manage their health conditions better. Others who do this are recreational polysubstance users who are seeking higher highs and stronger feelings of relaxation and sedation. People in this group also may abuse benzos with other substances, such as alcohol or opioid medications, which is also a dangerous practice.
Using two benzodiazepines together is never recommended. If it is, a person should check with a doctor or health professional or have a doctor’s prescription that advises doing so.
A common benzo pairing is Xanax and Klonopin, which are two anti-anxiety medications, and users face at least two very real dangers when they take these medications together at the same time.
Using these two drugs together makes it that much easier to overdose on these drugs, which can be fatal.
Signs of benzodiazepine overdose include:
The overdose risk of mixing Xanax and Klonopin can cause life-threatening complications, such as respiratory depression. Depressed breathing can lead to coma, cardiac arrest, and death.
If you or someone you know is showing signs of benzodiazepine overdose, call 911 immediately or go directly to a hospital, urgent care center, or medical facility. Prompt medical attention is necessary.
In addition to the overdose risk of mixing Xanax and Klonopin, users also make it harder to end a benzo addiction when they’re taking more than one at a time. This difficulty traps many users in their addiction and puts them on the road to injury and possibly death. In the case of Xanax and Klonopin, both drugs have similar effects, but they do not work in the exact same way despite being in the same drug class.
One key difference between them is how long they stay in the body after ingested. In the case of Klonopin (clonazepam) the drug is estimated to have a 30- to 40-hour half-life, which means it can stay in the system for 6.88 to 9.17 days after the last dose. Xanax, however, is reported to have a half-life of 11.2 hours in healthy adults.
Different half-lives mean the drugs stay in the body at different time lengths. It can become difficult to know when one medication is in effect while the other is wearing off, which only adds to making it hard to end benzo dependence after prolonged use.
Some benzo users, in their attempt to quit the drug(s), may stop using the drugs abruptly after long-term use. This is not advised as it is dangerous to quit addictive substances suddenly after chronic use. Doing so likely will bring on withdrawal symptoms that can be uncomfortable and unpredictable. It also can lead to relapse, overdose, and death.
If you or someone you know is experiencing withdrawal symptoms upon stopping your benzos use, you likely have benzodiazepine addiction.
Benzodiazepine withdrawal symptoms also can be deadly, especially when seizures are involved.
Signs of benzodiazepine withdrawal include:
People in benzo withdrawal are advised to enter into a reputable, licensed drug rehabilitation center to get through this period safely and start a program that can help them end their dependence. Withdrawal experiences vary by the person, so it is best to consult with a doctor for a personal diagnosis.
Addiction treatment starts with a medical detoxification to safely remove the drug(s) from the system. This process is followed by entering an addiction program chosen after clients have been evaluated. Recovering benzo users can choose from several programs, such as inpatient, residential, outpatient, and others. These programs also include therapy to help clients address their addiction on a deeper level and learn behaviors and new ways of thinking that promote lasting sobriety.
Delphi Behavioral Health Group can help you or your loved one detox safely during benzodiazepine withdrawal and enter a quality treatment program after you’re done. We specialize in helping people end their physical and psychological dependence on substances the right way. Treatment programs at Delphi Behavioral Health Group’s facilities provide unique therapy and counseling methods for certain addictions. Our treatment centers provide an oasis for the community, counseling, and support for our clients in recovery and their families. Give us a call to discuss you or your loved one’s options today at 844-899-5777.
Bihari, Michael, MD. (May 2, 2018). “Taking Xanax and Klonopin Together: What Are the Adverse Effects?” VeryWell Mind. Retrieved July 2018 from https://www.verywellmind.com/xanax-and-klonopin-what-are-the-side-effects-1124051
Kim, Paul M, and Sujin L Weinstein. (2016). "Benzodiazepines." Johns Hopkins Psychiatry Guide. from https://www.hopkinsguides.com/hopkins/view/Johns_Hopkins_Psychiatry_Guide/787140/all/Benzodiazepines
Kennedy, M. (February 26, 2016). Benzodiazepine prescriptions, overdose deaths on the rise in U.S. Retrieved July 2018 from https://www.reuters.com/article/us-health-rxdrugs-benzodiazepine-overdos/benzodiazepine-prescriptions-overdose-deaths-on-the-rise-in-u-s-idUSKCN0VZ2TU
WebMD. (n.d.). “Benzodiazepine Abuse.” WebMD. Retrieved April 15, 2018 from https://www.webmd.com/mental-health/addiction/benzodiazepine-abuse